Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 64, NWS Melbourne, FL

July 13, 2007Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 13, 2007, 8:08 PM EDT for Volusia County, Florida. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2007, 8:08 PM EDT (00:08 UTC)
Expired
Jul 13, 2007, 8:39 PM EDT
In force
31 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Jacksonville radar (KJAX), 131 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:12 PM EDTTSTM WND GST 459 Wsw Bunnell, FLNEAR ST JOHNS PARK AREA...ABOUT 9 MILES WEST OF BUNNELL AND 2 MILES SOUTH OF STATE ROAD 100. REPORTED RELAYED BY EMA OFFICE IN FLAGLER COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2007-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2007-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1380 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 140008
SVRMLB
FLC127-140100-
/O.NEW.KMLB.SV.W.0064.070714T0008Z-070714T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
808 PM EDT FRI JUL 13 2007

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN VOLUSIA COUNTY IN FLORIDA.

* UNTIL 900 PM EDT

* AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 26
  MILES WEST OF ORMOND BY THE SEA...OR ABOUT 7 MILES NORTH OF
  PIERSON...AND MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  ORMOND BEACH AND HOLLY HILL

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2943 8158 2925 8161 2921 8099 2942 8105

$$

15
1 follow-up statement
000 
WWUS52 KMLB 140039
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
838 PM EDT FRI JUL 13 2007

FLC127-140048-
/O.CAN.KMLB.SV.W.0064.000000T0000Z-070714T0100Z/
VOLUSIA FL-
838 PM EDT FRI JUL 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VOLUSIA COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN...GUSTY WINDS TO 40 MPH AND 
DANGEROUS LIGHTNING STRIKES WILL CONTINUE TO BE POSSIBLE ACROSS 
NORTHWEST VOLUSIA COUNTY THROUGH 9 PM.

LAT...LON 2943 8158 2925 8161 2921 8099 2942 8105

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:45 PM EDT, 6 hours 23 minutes earlier.

Area forecast discussion, Jul 13, 1:45 PM EDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
145 PM EDT FRI JUL 13 2007

.DISCUSSION...

CURRENT/TONIGHT...KMLB SHOWS CONVECTIVE PATTERN CONTINUES TO BE
QUITE SIMILAR TO THIS TIME THU WITH BULK OF ACTIVITY POISED TO
AFFECT AREAS NORTH OF THE I-4 COIRRIDOR ATTM BEFORE PROPAGATING
FARTHER SOUTH/EAST INTO TEH REMAINDER OF THE CWA THROUGH LATE
AFTN. WILL RUN WITH SIMILAR POPS (SLGT CHC) FOR A FEW HRS AFTER
00Z...BUT WILL RUN ZFP WITH A LATE AFTN PRE-1ST PERIOD.

SAT...SURFACE LOW LEVEL RIDGE AXIS WILL REMAIN NEAR LAKE OKEECHOBEE
FOR ONE MORE DAY WITH CONTINUED LIGHT SOUTHWEST STEERING FLOW ALOFT.
DEEPEST MOISTURE...GREATEST LOW LEVEL CONVERGENCE AND A MID LEVEL
TROUGH AXIS WILL LIE ACROSS OUR NORTHERN ZONES. WILL KEEP HIGHEST
POPS NORTH AND TAPER DOWN TO HIGH END SCATTERED SOUTHWARD.
CONVECTION WILL AGAIN GRADUALLY DECLINE THROUGH THE EVENING WITH
MOST OF THE ACTIVITY DISSIPATED BY MIDNIGHT.

SUN...THE SURFACE RIDGE AXIS WILL SLOWLY ADVANCE NORTHWARD INTO
CENTRAL FLORIDA ON THIS DAY AS THE LIGHT STEERING FLOW BACKS TO MORE
SOUTHERLY. A COLLISION OF BOTH EAST/WEST COAST SEA BREEZE BOUNDARIES
WILL FAVOR INTERIOR REACHES FOR CONVECTION IN THE AFTERNOON/EVENING.
OVERNIGHT THE SURFACE RIDGE AXIS NUDGES FURTHER NORTH INTO
NORTH-CENTRAL FLORIDA.

MON-FRI...DEEP LAYER RIDGING WITH WARMER TEMPERATURES ALOFT WILL
EXPAND EASTWARD ACROSS THE PENINSULA DURING THIS PERIOD AND THE
SURFACE RIDGE AXIS WILL REMAIN FIXATED ACROSS NORTH/NORTH-CENTRAL
FLORIDA. DEEP EASTERLY FLOW DEVELOPS AND EXPECT THE EAST COAST SEA
BREEZE TO MOVE INLAND EACH DAY WITH HIGHER END SCATTERED POPS
FAVORING THE INTERIOR WITH LOWER END CLOSER TOWARDS THE COAST.
TEMPERATURES TO REMAIN CLOSE TO CLIMO.

&&

.AVIATION...18Z TAF FCST PROGS SCT TSRA TO AFFECT THE NRN AND INTR
AERODROMES THROUGH ABOUT 21-22Z WITH ACTIVITY MOVING TWD MLB/VRB
22Z-24Z. IFR VSBYS LIKELY WITH GUSTS ABOVE 30KT PSBL.

&&

.MARINE...SEAS AVERAGING 2-3 FT BUILDING TOWARDS 4 FT LATE TUE/WED.
PERIODS OF WINDS IN THE FORECAST EITHER 5-10KT OR 10-15KT REMAINING
BELOW SCEC THRESHOLDS. THE SURFACE RIDGE AXIS WILL MOVE FROM NEAR
LAKE OKEE TO ACROSS NORTH FLORIDA EARLY NEXT WEEK AS A PERSISTENT
ONSHORE FLOW REGIME WILL BE IN PLACE ALL OF NEXT WEEK. HIGHER POPS
AND A THREAT FOR A FEW STRONGER STORMS TO MOVE OFFSHORE ON SAT AND
AFTERWORDS ISOLD-SCT SHRA/TSRA ACTIVITY OVER THE COASTAL WATERS
THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  89  75  88 /  20  60  30  40
MCO  75  91  74  91 /  20  60  30  50
MLB  75  91  75  89 /  20  50  20  40
VRB  74  91  75  90 /  20  50  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...CRISTALDI
LONG TERM....SEDLOCK
Hazardous weather outlook, Jul 13, 5:01 AM EDT, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
501 AM EDT FRI JUL 13 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
132000-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
501 AM EDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
BROAD LOW PRESSURE OVER THE EASTERN US WILL KEEP A SOUTHWEST WIND
FLOW OVER THE REGION. THE EAST COAST SEA BREEZE SHOULD FORM DURING THE
AFTERNOON AND INITIATE A FEW LIGHTNING STORMS. STORMS ARE EXPECTED
TO INCREASE IN COVERAGE DURING THE LATE AFTERNOON AS NUMEROUS
BOUNDARIES INTERACT...ESPECIALLY NEAR THE EAST COAST.

THE MAIN HAZARD FROM ISOLATED STRONG STORMS WILL BE FREQUENT
LIGHTNING STRIKES. RAINFALL AMOUNTS AROUND 2 INCHES IN A FEW SPOTS
ALONG WITH WIND GUSTS TO 40 MPH.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS THAT FORM OVER THE MAINLAND SHOULD MOVE EAST AT 10 KNOTS...
AND CROSS THE COAST DURING THE LATE AFTERNOON AND EARLY THIS
EVENING...ESPECIALLY NORTH OF PORT CANAVERAL. A FEW ARE EXPECTED
TO PRODUCE FREQUENT LIGHTNING STRIKES AND WIND GUSTS OF 35 TO 40
KNOTS.

...WATERSPOUT IMPACT...
THERE WILL BE A CHANCE OF A BRIEF WATERSPOUT IN A FEW OF THE
STRONGER STORMS TODAY AT THE COAST. WATERSPOUTS ARE CAPABLE OF
OVERTURNING SMALL CRAFT AND CAN CAUSE MINOR DAMAGE TO STRUCTURES
AND TOSS UNSECURED ITEMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SOUTHWEST FLOW WILL PERSIST INTO THE WEEKEND WITH SCATTERED MAINLY
AFTERNOON STORMS EXPECTED ACROSS THE AREA THROUGH SATURDAY. THE
ATLANTIC HIGH PRESSURE RIDGE IS FORECAST TO BEGIN PUSHING BACK NORTHWARD
OVER CENTRAL FLORIDA...WHICH WOULD START TO FOCUS ISOLATED STORMS
MORE OVER INTERIOR SECTIONS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

PENDERGRAST

In the hours before

Special weather statement, Jul 13, 4:59 PM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
459 PM EDT FRI JUL 13 2007

FLZ053-132130-
OSCEOLA-
459 PM EDT FRI JUL 13 2007

...STRONG THUNDERSTORMS AFFECTING NORTHERN OSCEOLA COUNTY...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS FROM WEST LAKE TOHO TO SAINT CLOUD.  THE STORM WAS
MOVING EAST NORTHEAST AT 15 MPH.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY.  A BRIEF PERIOD OF SMALL
HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING.

SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

15
Local storm report, Jul 13, 5:07 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
507 PM EDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     DOWNBURST        6 ENE TITUSVILLE        28.62N 80.73W
07/13/2007                   BREVARD            FL   OTHER FEDERAL

            30 FOOT WIND SENSOR AT THE SOUTH END OF SHUTTLE LANDING
            FACILITY REPORTED 68 KNOT/78 MPH GUST.

&&

JRC
Special weather statement, Jul 13, 6:16 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
616 PM EDT FRI JUL 13 2007

FLZ053-132245-
OSCEOLA-
616 PM EDT FRI JUL 13 2007

...STORMS WITH FREQUENT TO EXCESSIVE LIGHTNING APPROACHING POINCIANA...

AT 616 PM EDT...LIGHTNING DETECTION EQUIPMENT AT THE NATIONAL WEATHER
SERVICE INDICATED A STORM WITH EXCESSIVE LIGHTNING 6 MILES SOUTHWEST
OF POINCIANA. THIS STORM WILL ALSO PRODUCE VERY HEAVY RAIN...GUSTY
WINDS TO 45 MPH AND POSSIBLE SMALL HAIL. THE STORM WAS MOVING EAST
NORTHEAST AT 10 MPH.

REMEMBER...LIGHTNING CAN STRIKE MANY MILES AWAY FROM THE RAIN. SEEK
SHELTER INDOORS AT THE FIRST SIGN OF AN APPROACHING STORM AND STAY
INSIDE FOR 30 MINUTES AFTER THE LAST SOUND OF THUNDER.

THIS STORM IS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...
DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE
OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

15
Local storm report, Jul 13, 7:21 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
721 PM EDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     SAINT CLOUD             28.24N 81.29W
07/13/2007                   OSCEOLA            FL   TRAINED SPOTTER

            35 FOOT POWER POLE AND ATTACHED POWER LINES BLOWN DOWN AT
            THE INTERSECTION OF MISSISSIPPI AVE AND 10TH ST.

&&

JRC
Special weather statement, Jul 13, 7:53 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
753 PM EDT FRI JUL 13 2007

FLZ041-141-140030-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
753 PM EDT FRI JUL 13 2007

...STRONG THUNDERSTORMS AFFECTING NORTHWEST VOLUSIA COUNTY...

AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR THE NORTHERN PORTION OF LAKE GEORGE...MOVING EAST
AT 10 MPH. THIS STORM MAY AFFECT PIERSON AND ORMOND BY THE SEA BY
830 PM.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW
AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. THE
RAINFALL WILL CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR
FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY
RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE
BETWEEN OTHER VEHICLES.

SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

15
Special weather statement, Jul 13, 7:58 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
758 PM EDT FRI JUL 13 2007

FLZ047-140030-
SOUTHERN BREVARD COUNTY-
758 PM EDT FRI JUL 13 2007

...STRONG THUNDERSTORMS MOVING EASTWARD INTO SOUTHERN BREVARD
COUNTY...

AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 6 MILES WEST OF CAMP HOLLY FISH CAMP...MOVING EAST AT 15
MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE WEST MELBOURNE...
MELBOURNE...PALM BAY...INDIAN HARBOUR BEACH...AND MELBOURNE BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 MPH. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:29 PM EDTSpecial Marine WarningMLB61 min
Jul 14, 11:44 AM EDTSpecial Marine WarningMLB2 hr
Jul 14, 1:44 PM EDTSpecial Marine WarningMLB2 hr
Jul 14, 3:36 PM EDTSpecial Marine WarningMLB114 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.